Overdose Deaths Involving Fentanyl Surge to Alarming Levels in Delaware
The Centers for Disease Control and Prevention reported synthetic opioids were responsible for the largest increase in overdose deaths in the U.S. from 2013 to 2014, when the rate nearly doubled from 1 death per 100,000 people to 1.8 deaths. In Delaware, the number of fentanyl-related deaths soared by 180 percent from 15 deaths in 2012 to 42 deaths in 2015.
Drug dealers are selling packets with pure fentanyl in white powder form to people who assume they are buying heroin, lacing fentanyl with cocaine or heroin, and pressing fentanyl into pills and passing them off as OxyContin, according to the Drug Enforcement Agency (DEA). The DEA's Philadelphia office also warned of a new dangerous synthetic opioid, W-18, which is 100 times more potent than fentanyl, and is being laced into heroin and cocaine available in Philadelphia. It is difficult for forensic toxicology labs to detect the presence of W-18 in bodily fluid or seized drug samples.
"The surging number of deaths in our state related to the ingestion of fentanyl is heartbreaking," Department of Safety and Homeland Security (DSHS) Secretary James Mosley said. "The fentanyl is so toxic that it greatly decreases the chance of survival. In only seven of the 44 cases did the Division of Forensic Science also confirm the presence of heroin. This year we are seeing an increase in cocaine, with the drug's presence confirmed in 19 of the fentanyl-related overdose cases."
Department of Health and Social Services (DHSS) Secretary Rita Landgraf urged individuals in active substance use to call DHSS' 24/7 Crisis Services Helpline to be connected to addiction treatment options. In New Castle County, the number is 1-800-652-2929. In Kent and Sussex counties, the number is 1-800-345-6785.
"We urge people to seek treatment for addiction rather than face an increasing risk of death from an overdose of fentanyl, heroin, cocaine or some combination of drugs," Secretary Landgraf said. "With the extreme potency of fentanyl, even one use can be deadly. For individuals suffering from addiction or families worried about a loved one, we can connect people to treatment. While relapse is part of this disease, we also know that treatment does work and people do recover."
Individuals and families can visit DHSS' website, www.HelpIsHereDE.com, for addiction treatment and recovery services in Delaware and nearby states. If individuals see someone overdosing, they should call 911. Under Delaware's 911/Good Samaritan Law, people who call 911 to report an overdose cannot be prosecuted for low-level drug crimes.
The Division of Forensic Science, which confirms the presence of fentanyl through toxicology analysis, reported that the 44 overdose deaths involving fentanyl occurred between Jan. 22 and May 17 of this year. Twenty-four cases were in New Castle County, 15 in Sussex and five in Kent. Thirty-eight of the 44 cases involved men. The ages ranged from 17 to 59, with 23 of the cases involving individuals between the ages of 25 and 35.
The increase in overdoses in Delaware involving fentanyl follows a trend nationwide, with an 80 percent increase in deaths from synthetic opioids from 2013 to 2014, according to the CDC.
Last year, a total of 228 people died from overdoses in Delaware, with 222 overdose deaths reported in 2014, according to the Division of Forensic Science. Nationwide, the CDC reported 47,055 people died from drug overdoses in 2014, or 1.5 times greater than the number killed in car crashes.
In 2014, Delaware ranked ninth nationwide, with an overdose rate of 20.9 deaths per 100,000 people. Among nearby states, Pennsylvania ranked eighth at 21.9 deaths per 100,000, Maryland was 18th (17.4 deaths per 100,000) and New Jersey was 26th (14 deaths per 100,000). The U.S. average rate was 14.7 deaths per 100,000.
When a user ingests fentanyl or a drug laced with fentanyl, it affects the central nervous system and brain. Because it is such a powerful opiate, users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately. Naloxone, the overdose-reversing medication carried in Delaware by community members, paramedics and some police officers, can be administered in overdoses involving fentanyl. Because fentanyl is more potent than heroin or opioid painkillers, multiple doses of naloxone may be needed to reverse an overdose.
"Opioid addiction continues to be a growing problem as its face constantly evolves and changes," said Division of Public Health Director Dr. Karyl Rattay. "People often start by becoming addicted to prescription drugs, but then search for a greater and greater high through illegal substances. The safest course is to avoid prescription painkillers altogether or use them at the lowest possible dose for the shortest period of time. And, if someone you care about seems to be addicted to legal or illegal substances, work with them to get help immediately."
DHSS is updating and expanding a campaign in support of its www.HelpIsHereDE.com website, including seeking additional federal funding and maximizing state funding. The updates for HelpIsHereDE.com, to be announced this summer, will include new resources, information and materials specifically aimed at medical providers and parents.